The PeaceHealth Community Health Assessment has revealed that the rate of opiate use-related deaths in the state of Washington are highest in Cowlitz County. Opiates are known for altering an individual's perception of pain by binding to pain receptor sites in their brain. The effects of opiates are similar to those produced by morphine and this is the reason behind their medicinal use as painkillers. Opioids like Vicodin are technically legal, but they are also available in illegal forms, such as heroin and illicit fentanyl.
According to the Centers for Disease Control, the year 2015 marked a 23% rise in heroin deaths and the crisis is worsening. In other words, drug overdoses killed more people in 2015 than gun homicides had. 10 years prior to 2015, the ratio of gun homicide- veruses opioid overdose-related deaths was 5:1.
The need for a solution is far greater now, considering these astounding statistics. Since criminal activity and medical expenses have increased as a result of the epidemic, this has had a negative effect on the economy and even productivity has declined. At the same time, addicts as well as their family and friends end up having to endure the apparent mental and social effects.
Due to the spike in drug overdoses, police officers in some counties now carry the opium antidote Narcan (naloxone) with them since it is designed to obstruct the effects of an overdose. Narcan reverses the opioid’s adverse effects, getting the body to breathe by attaching onto the receptors in the individual’s brain. Narcan only proves to be effective for those who are opiate users.
When an individual is overdosing on an opiate, they become disoriented and drowsy, their lips and nails turn blue, their pulse weakens, and keep losing and regaining consciousness. Opiates like heroin depress the central nervous system (CNS), as a result of which the individual’s breathing and heart rate slow down.
Apart from the death, the lack of oxygen also has the potential damaging the brain, so if someone appears to be suffering from an opiate overdose, they should be given Narcan immediately. After administering Narcan, the antidote begins working within 2 and 3 minutes. Narcan is supposed to be injected into the sufferer’s arm, buttocks or thighs, or can even be sprayed into their nose.
According to the CDC, the use of Narcan has helped save almost 27,000 all over the United States. It is even being hailed as a “miracle drug” that is undeniably beneficial and has changed the lives of many people. Furthermore, Narcan is a relatively inexpensive drug, especially considering the fact that it can prevent an overdose-related death.
A majority of the U.S. population has now been directly or indirectly affected by the use of opiates like heroin. Even if they are abusing or using opiates themselves, just being surrounded by the epidemic has had an emotional, physical and social toll on them. Thus, providing training to law enforcement officers is just taking a step closer towards abating and curbing this worsening opioid epidemic. The need for effective solutions is far more important than it has ever been.